Mississippi, 2015

Hail in Mississippi, March 29, 2015

March 29, 2015 · NWS MEG · 1 event in 1 county or zone

A cold front pushed across North Mississippi during the evening of March 29, 2015. A line of showers and thunderstorms developed along the front as it moved southeast through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed across North Mississippi during the evening of March 29, 2015. A line of showers and thunderstorms developed along the front as it moved southeast through the area. A severe storm with large hail occurred in Coahoma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 10:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 29, 10:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 PM CDT SUN MAR 29 2015

.DISCUSSION...

UPDATED FOR THE 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 918 PM CDT SUN MAR 29 2015/

UPDATE...
UPDATED FOR OVERNIGHT WORDING IN ZONES.

DISCUSSION...

CURRENTLY COLD FRONT WAS ENTERING RANDOLPH COUNTY WITH A FEW
SHOWERS EXTENDING INTO SOUTHEAST MISSOURI. NO CHANGE IN THE
OVERNIGHT FORECAST AS THE HRRR MODEL SHOWS CONVECTION FIRING
BETWEEN JONESBORO AND MEMPHIS BETWEEN 11 PM AND MIDNIGHT...WHILE
OTHER SHOWERS DEVELOP IN CENTRAL MISSISSIPPI. EVOLUTION OF STORMS
FORM A LINE BY 2 AM IN NORTH MISSISSIPPI AND PUSH SOUTHEAST OUT
OF THE AREA BY 5 AM. A FEW STORMS WILL BE CAPABLE OF LARGE HAIL
..BRIEF HEAVY RAIN...AND THE POSSIBILITY OF AN ISOLATED DAMAGING
WIND GUST.

JAB

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT SUN MAR 29 2015/

DISCUSSION...

MAIN CONCERN IN THE NEAR-TERM CONCERNS THUNDERSTORM CHANCES THIS
EVENING/OVERNIGHT...WITH THE POTENTIAL FOR AN ISOLATED WIND/HAIL
EVENT ACROSS EAST ARKANSAS/SOUTHERN TN/NORTHERN ALABAMA.

CURRENTLY...MOISTURE HAS BEEN CONTINUING TO SLOWLY RETURN THIS
AFTERNOON WITH DEWPOINTS IN THE MID TO UPPER 40S COMMON ACROSS THE
REGION. A SURFACE FRONTAL BOUNDARY WAS ANALYZED FROM SOUTHERN OK
THROUGH MO EXTENDING INTO THE GREAT LAKES REGION. THIS FRONT WILL
CONTINUE TO PROGRESS SOUTHEAST THROUGH THE AFTERNOON.

BY THIS EVENING...THE FRONTAL BOUNDARY WILL BEGIN TO IMPINGE UPON
A MODEST TONGUE OF BOUNDARY LAYER MOISTURE. ELEVATED INSTABILITY
ON THE ORDER OF 750-1000 J/KG WILL DEVELOP COLLOCATED WITH A ZONE
OF BETTER MOISTURE AT 850 MB. SHOWERS AND ISOLATED THUNDERSTORMS
WILL DEVELOP ALONG AND JUST AHEAD OF THE THE SURFACE FRONT AFTER 7
PM THIS EVENING. WHILE MOST SEVERE PARAMETERS REMAIN
MARGINAL...CLOUD-BEARING SHEAR VALUES AT OR ABOVE 35 KNOTS WILL
SUPPORT SOME ORGANIZED THUNDERSTORMS. HRRR GUIDANCE SUPPORTS THIS
AS 2-5 KM UPDRAFT HELICITY VALUES DO SHOW SOME SUSTAINED
ROTATION...ALBEIT MARGINAL. THAT BEING SAID...OVERALL SEVERE
THREAT LOOKS LOW WITH A FEW ISOLATED INCIDENTS OF SEVERE HAIL
AND/OR WIND GUSTS DURING THE OVERNIGHT. STORM-TOTAL QPF WAS
INCREASED WITH THIS FORECAST PACKAGE GIVEN THE THUNDERSTORM
POTENTIAL AND BETTER COVERAGE OF RAINFALL EXPECTED.

AFTER THE FRONT MOVES THROUGH TONIGHT...THE MODERATION TREND WILL
CONTINUE THROUGH EARLY THIS WEEK WITH TEMPERATURES RISING INTO THE
LOW TO MID...AND POTENTIALLY UPPER 70S BY THURSDAY. A PROGRESSIVE
BUT LARGELY ZONAL FLOW PATTERN DEVELOPS ALOFT THROUGH THE WEEK
WITH GENERAL SOUTHERLY FLOW MAINTAINING ITSELF THROUGH THE PERIOD.
THIS SHOULD PROVIDE A WINDOW FOR SUSTAINED MOISTURE RETURN FROM
THE GULF OF MEXICO...BUT NOTHING ANOMALOUS FOR THIS TIME OF YEAR.
SEVERAL CHANCES FOR THUNDERSTORMS EXIST DURING THIS PERIOD AS WELL
AS A WARM ADVECTION REGIME/ISENTROPIC LIFT IMPINGE UPON A WEAKLY
CONVERGENT ZONE LEFT OVER FROM A STALLED FRONTAL BOUNDARY. WITH
TIME...THIS BOUNDARY COMPLETELY WASHES OUT AS SOUTHERLY FLOW
INCREASES. BY THURSDAY AND FRIDAY...A STRONGER SHORTWAVE WILL
FORCE ANOTHER FRONTAL BOUNDARY SOUTHEAST. DISAGREEMENT CURRENTLY
EXISTS IN MODEL GUIDANCE BUT A DECENT SIGNAL EXISTS FOR MORE
ORGANIZED THUNDERSTORM DEVELOPMENT GIVEN THE VERY MOIST BOUNDARY
LAYER FORECAST TO BE IN PLACE AHEAD OF THE APPROACHING FRONT. IT
IS TOO EARLY TO ASSESS THE SEVERE THREAT BUT THIS PERIOD WILL BE
WATCHED CLOSELY.

FOR THE LONG-TERM...ANOTHER STRONG HIGH PRESSURE SYSTEM BUILDS
INTO THE CENTRAL AND SOUTHERN US COOLING THE MID-SOUTH DOWN
SIGNIFICANTLY. SEASONAL TEMPERATURES ARE EXPECTED WITH DRY WEATHER
DURING THIS PERIOD.

TVT

&&

.AVIATION...

06Z TAF CYCLE

SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT THE BEGINNING
OF THE TAF PERIOD AT KMEM AND KMKL BEFORE DIMINISHING AFTER 08Z OR
SO. WINDS WILL SHIFT TO NORTHERLY AT 5 KTS BEHIND A COLD FRONT
THAT SHOULD PASS THROUGH KMEM AND MKL AROUND 30/06Z. AT KJBR...THE
FRONT WILL BE THROUGH AT THE START OF THE PERIOD WITH LIGHT
NORTHERLY WINDS...NO ADDITIONAL RAINFALL...AND MID LEVEL CLOUD
DECK. VFR CIGS AND VSBYS CAN BE EXPECTED THROUGH 30/10Z AT ALL
SITES EXCEPT KTUP. KTUP SHOULD BE IMPACTED THROUGH THE FIRST FEW
HOURS OF THE FORECAST PERIOD WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG WITH TEMPORARY MVFR CIGS/VSBYS AS THE COLD
FRONT MOVES THROUGH AROUND 30/09Z...WHEN WINDS SHOULD SHIFT
NORTHERLY AT 6 KTS OR LESS. ALL RAIN SHOULD END BEFORE SUNRISE AT
ALL SITES WITH CLEARING SKIES AND SOME PATCHY FOG DEVELOPING
THROUGH SUNRISE.

CLEAR SKIES WILL BE COMMON BY MONDAY MORNING AND CONTINUE THROUGH
THE DAY. WINDS WILL BE LIGHT NORTHEASTERLY THROUGH THE DAY AT 5
KTS OR LESS. SOME SCATTERED MID LEVEL CLOUDS WILL BE POSSIBLE
AGAIN MONDAY EVENING WITH LIGHT WINDS BECOMING SOUTHEASTERLY.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 29, 2:11 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT SUN MAR 29 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
311 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE
THIS EVENING INTO THE OVERNIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED BUT THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Mar 29, 10:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT SUN MAR 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             FRIARS POINT            34.37N 90.64W
03/29/2015  E1.00 INCH       COAHOMA            MS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE

&&

JAB

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coahoma

When
March 29, 11:45 PM CST to 11:50 PM CST
Where
Coahoma County, Friars Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.370, -90.630

Nickel to quarter size hail fell in Friars Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567590.